Alert archive / California / Fire Weather Watches in 2021
Fire Weather Watch 9, NWS Reno, NV
NWS Reno, NV issued this fire weather watch at Jul 2, 2021, 11:13 AM PDT for 5 counties in Nevada; 7 counties in California. It took effect at Jul 3, 2021, 11:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 2, 2021, 11:13 AM PDT (18:13 UTC)
- In effect from
- Jul 3, 2021, 11:00 PM PDT
- Expired
- Jul 3, 2021, 1:41 AM PDT
- In force
- Issued by
- NWS Reno, NV
Counties El Dorado County, CA, Lassen County, CA, Modoc County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 56 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 6.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2555 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477 WWUS85 KREV 021813 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1113 AM PDT Fri Jul 2 2021 CAZ271-272-NVZ421-040000- /O.NEW.KREV.FW.A.0009.210704T0600Z-210704T1500Z/ Western Lassen, Eastern Plumas, and Eastern Sierra Counties- Greater Lake Tahoe and Truckee Area- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 1113 AM PDT Fri Jul 2 2021 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY MORNING FOR THUNDERSTORMS AND POTENTIAL FOR DRY LIGHTNING FOR PORTIONS OF NORTHEASTERN CALIFORNIA AND THE SOUTHERN SIERRA FRONT OF NEVADA... The National Weather Service in Reno has issued a Fire Weather Watch for thunderstorms and strong outflow winds, which is in effect from Saturday evening through Sunday morning. * Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, and Eastern Sierra Counties, Fire Zone 272 Greater Lake Tahoe and Truckee Area, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon and Western Mineral Counties. * Thunderstorms...Dry, fast-moving thunderstorms could form late Saturday evening and sweep northward through Sunday morning. * Outflow Winds...Gusts to 40 mph will be possible. * Impacts...Little to no rainfall with these storms will promote a higher potential for multiple new fire starts from lightning, and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions and report any smoke to authorities. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ270-278-NVZ420-458-040000- /O.NEW.KREV.FW.A.0009.210704T0800Z-210704T1800Z/ Surprise Valley California-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Northern Washoe County- 1113 AM PDT Fri Jul 2 2021 ...FIRE WEATHER WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR NORTHERN SIERRA ... The National Weather Service in Reno has issued a Fire Weather Watch for thunderstorms and strong outflow winds, which is in effect from late Saturday night through Sunday morning. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties and Fire Zone 458 Northern Washoe County. * Thunderstorms...Dry, fast-moving thunderstorms could form late Saturday evening and sweep northward through Sunday morning. * Outflow Winds...Gusts to 40 mph will be possible. * Impacts...Little to no rainfall with these storms will promote a higher potential for multiple new fire starts from lightning, and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions and report any smoke to authorities. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
1 follow-up statement
406 WWUS85 KREV 030841 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 141 AM PDT Sat Jul 3 2021 CAZ270-278-NVZ420-458-041800- /O.UPG.KREV.FW.A.0009.210704T0800Z-210704T1800Z/ /O.NEW.KREV.FW.W.0010.210704T0600Z-210704T1800Z/ Surprise Valley California-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Northern Washoe County- 141 AM PDT Sat Jul 3 2021 ...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT SUNDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR PORTIONS OF WESTERN NEVADA AND NORTHEASTERN CALIFORNIA... The National Weather Service in Reno has issued a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect from 11 PM this evening to 11 AM PDT Sunday. The Fire Weather Watch is no longer in effect. * CHANGES...UPGRADED TO RED FLAG WARNING. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties and Fire Zone 458 Northern Washoe County. * Thunderstorms...Dry, fast-moving thunderstorms could form late this evening and sweep northward through Sunday morning. * Outflow Winds...Gusts to 40 mph will be possible. * Impacts...Little to no rainfall with these storms will promote a higher potential for multiple new fire starts from lightning, and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ271-272-NVZ421-041800- /O.UPG.KREV.FW.A.0009.210704T0600Z-210704T1500Z/ /O.NEW.KREV.FW.W.0010.210704T0600Z-210704T1800Z/ Western Lassen, Eastern Plumas, and Eastern Sierra Counties- Greater Lake Tahoe and Truckee Area- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 141 AM PDT Sat Jul 3 2021 ...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT SUNDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR PORTIONS OF THE EASTERN SIERRA...WESTERN NEVADA...AND THE GREATER LAKE TAHOE AND TRUCKEE AREA... The National Weather Service in Reno has issued a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect from 11 PM this evening to 11 AM PDT Sunday. The Fire Weather Watch is no longer in effect. * CHANGES...UPGRADED TO RED FLAG WARNING. * Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, and Eastern Sierra Counties, Fire Zone 272 Greater Lake Tahoe and Truckee Area, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon and Western Mineral Counties. * Thunderstorms...Dry, fast-moving thunderstorms could form late Saturday evening and sweep northward through Sunday morning. * Outflow Winds...Gusts to 40 mph will be possible. * Impacts...Little to no rainfall with these storms will promote a higher potential for multiple new fire starts from lightning, and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this fire weather watch went out at Jul 2, 2:58 AM PDT, 8 hours 15 minutes earlier.
Area forecast discussion, Jul 2, 2:58 AM PDT, 8 hours 15 minutes before
Area Forecast Discussion National Weather Service Reno NV 258 AM PDT Fri Jul 2 2021 .SYNOPSIS... Hot temperatures with afternoon thunderstorms continue through the holiday weekend. Drier air and afternoon breezes may return by Sunday with minimal thunderstorm activity going into next week. && .DISCUSSION... Not much more to add to this forecast period outside of the ongoing above average temperatures and afternoon thunderstorms developing across the region through the 4th of July weekend. CAMS guidance seems to be pulling back POPs through this period so made slight adjustments to thunderstorm spatial coverage over the eastern Sierra and parts of western Nevada through Saturday. With an area of low pressure remaining off-shore of the western US and high pressure building into the Great Basin, a light south to southeast mid flow aloft will feed moisture into the western Nevada. Although PWATs will for the most part remain greater than 0.75” across western Nevada, moisture and PWAT values will spike to nearly an inch this afternoon and push to near that level on Saturday. Abundant moisture will be available to produce heavy rainfall and spot run-off/flood impacts. Burn scars, urban areas and steep terrain are at greatest risk for localized flooding. It is possible that nocturnal storm development could continue into the early morning hours Sunday as sufficient instability and moisture remain in the region until high pressure strengthens across western NV through Sunday. * The eastern Sierra should see mostly a mix of wet/dry storms this afternoon through early evening which will repeat itself Saturday afternoon. A few stronger storms are still possible over the region that will bring brief heavy rainfall, hail, and strong outflow winds gusting to 40 mph so plan outside activities during the holiday weekend with this in mind. Widespread mid and high level cloudiness spreading over the region from early onset of thunderstorm development could limit coverage to mostly higher elevation areas. But the development of an isolated storm beyond the mountain areas over Washoe and Mineral Counties is still a real possibility through at least Sunday. With high pressure building over the Four-Corners region and positive tilted upper wave deepening over the Pacific Northwest, a dry-stable southwest upper flow will increase over the Sierra and western NV. This change will effectively remove thunderstorms from the forecast through next week. Increasing wildfire smoke and reduced Air Quality will become an increasing issue going into next week. Wildfires around northern California will bring periods of haze into the region especially over parts of Washoe County. So far simulations do not show any major reductions in air quality into Saturday. Dotta Fire intensity could play a negative role if it starts burning actively in the hot-unstable air outside thunderstorm development. * The increasing southwest flow over far northern CA through the weekend into next week should keep most of the smoke from the large fires near Mt Shasta out of the region. If the Lava and Tennant Fires near Mount Shasta in Northern California continue to burn, it is still possible that smoke and haze may push into northern half of Washoe County, northern Lassen County, and the Surprise Valley going into next week. The clearing skies and the accompanying increase in temperatures into the upper 90s/low 100s for western Nevada and 80s/low 90s for the Sierra will be the prelude for more above normal temperature readings later in the week. -AKY && .AVIATION... Thunderstorm potential continues through the weekend with isolated to scattered showers and thunderstorms. Storms will be capable of producing heavy rainfall, small hail, and gusty outflow winds up to 40kts. The highest risk will be in the Eastern Sierra of Mono County to the Tahoe Basin and Reno-Carson Sierra Front. Smoke and haze will continue to impact the region for the next several days, mainly from the Lava and Tennant Fires near Mount Shasta in Northern California. The Dotta Fire in Plumas County will also produce smoke as well, but is currently much smaller in comparison to the other fires in NorCal. -Hoon/AKY && .FIRE WEATHER... Hot afternoon temperatures and unstable conditions will allow ongoing fires to erupt with large plumes in the afternoons. Monsoonal moisture will allow pyrocumulus clouds to develop along with any of the large plumes that occur with active fires through the end of this week. Active fires will also result in smoke and haze throughout the region. Abundant moisture, hot temperatures, and unstable conditions will keep thunderstorm chances across the region through the weekend as well. Thunderstorms will form along the high terrain and then push off into some areas in northeastern CA and western NV through the evening hours. Slower storm motions and higher precipitable water values and dew point values will facilitate wetter storms today, although lightning strikes outside of rain cores will be capable of igniting some new fire starts, as seen with the Mogul fire east of Markleeville yesterday. High pressure wobbles eastward towards the 4-corners and results in increased southerly flow for Saturday. Thunderstorm chances will continue on Saturday, but the threat for new starts may increase since storm motions may be faster. Some simulations are showing storms kicking off in the afternoon/evening with the potential for some continuing overnight. One simulation is highlighting storms forming across the Tahoe Basin and moving northward overnight, while another simulation is targeting storms along the Sierra Front. Plan for faster storm motions from south to north on Saturday through early Sunday morning and increased risk for fire starts. The dry, hot southwest flow will return by Sunday or Monday as low pressure approaches the northern California coast. This will push thunderstorms chances away from the northern Sierra, Tahoe, Reno- Carson areas with 10-20% chances remaining for areas across far northern Washoe and areas south of Highway 50 Sunday and beyond. Typical westerly afternoon breezes return early next week with peak winds possible Wednesday around 30-35 mph. The return of the zephyr winds may reveal lightning holdovers as the hot-dry-breezy conditions settle in across the Sierra and western Nevada. -Edan && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:17 PM PDT | Flash Flood Warning | REV | Douglas | 3 hr |
| Jul 1, 6:02 PM PDT | Special Weather Statement | REV | Douglas | 28 min |
| Jul 1, 6:13 PM PDT | Special Weather Statement | REV | Churchill | 92 min |
| Jul 1, 7:24 PM PDT | Areal Flood Advisory | REV | Lyon | 111 min |
| Jul 1, 7:48 PM PDT | Special Weather Statement | REV | Storey | 57 min |
| Jul 1, 7:58 PM PDT | Severe Thunderstorm Warning | REV | Lyon | 47 min |
| Jul 1, 5:26 PM PDT | Areal Flood Advisory | REV | Alpine | 2 hr |
Nearby
Fire Weather Watches in California, 2021Fire Weather Watches in Nevada, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.